Kingdom of Pets Login See if your question has already been asked. Community / Dog Health /Sequence on JakeSequence on Jake Posted by jaker104 Oct 1, 2010Jake first started showing trouble in the middle of July. Minor hair loss around his nose and what appeared to be blood tears from his eyes. Taken to the vet who said it was an allergy and put him on Tremidol-P (an antihistamine/ with low dose of prednisolone. He appeared to get better for the first week and then had continued hair loss from snout, hair loss on his inner upper ear, and occasional blood from eyes. Vet put him on prednisone to stop his immune response and cephilexin antibiotic to prevent infection from open lesions on his nose and in his ear. Two weeks pass and symptoms getting worse. Continued hair loss on nose, hair loss on both ears, hair loss around eyes with open lesions at all locations and a swollen tongue. Back to vet who said it appeared to be a severe allergic re-action with an auto immune response. Areas would start to scab over and just fall off. Vet took three punch samples for a biopsy. Vet wanted to just keep him on same meds and just up the dose of prednisone. In the mean time I had been researching on the internet, his behavior med which was Amitriptyline has been found to react with TRK receptors controlling immune system. He reluctantly agreed at this time to take Jake off of these (had been taking since January). Results back from biopsy, could be a drug reaction, pemphigus was considered but certain tell tales were not present, leaning towards drug reaction but not sure. Back to vet, no progress. Noting that Jake did have 4 separate tick bites (and yes he is on advantix) I asked vet to run a full tick panel, all negative. I mentioned that we could have false negative due to prednisone and seeing no improvement, plus additional bleeding from jowls, to switch antibiotic to doxicycline. We did and I think I am now a pain in the rear for the vet. He gave us the name of a specialist in Dermitology. Now seeing her at 4x’s the cost, she is leaning towards a drug reaction and we kept him on pred and doxi. Bleeding had stopped from jowls and eyes while on doxi. Now another two weeks and bleeding returns, getting sores in webbing of toes and on one elbow. Off of doxi , still on prednisone and trying Atopica. Jake is being a trooper through all this but in his eyes he is asking for help. I promised him I wouldn’t give up !!! P.S. lesions open on their own, Just wrinkling his snout to eat will cause bleeding, so no he is not scratching everything open. Posted by MaxHollyNoah Oct 2, 2010Hi jaker104, Thank you so much for not giving up on his treatment! I know it is hard to afford all the medical expenses. I am so sorry for Jake, who has to go through all the discomfort and pain and anxiety... I am not a vet and don't have much of knowledge on those medications but one thing I wonder is why he is still on prednisone. If it was actually a reaction to the behavior medicine, now that it is stopped, his body needs to repair the damaged tissues, which his immune system needs to work. I thought Prednisone's biggest side effect is to weaken immune system.:confused: Doxy or anti-biotic works when the wounds are infected. Again, I am not a vet but my gutts feeling is that Jake's health got messed up with too many drugs, and interaction of those drugs. Is stopping all meds an option or not? I really feel sorry for poor Jake. I am sure you feel the same way... You would rather have healthy Jake back, even though he had behavior problems. I hope someone with medical knowledge and experience will give you some advice. I wish Jake and you the best. Posted by kjd Oct 2, 2010Dear Peter and Jake, I'm not a vet either, but my initial response, even before I finished your email, was "Why hasn't the vet taken him off everything for a bit and seen what happens?" A doctor's first rule is "Do no harm." Yet Jake's experience seems to be: "Oh, you're having a problem with x. Let's add y to help." "Still bad? Put z in the mix as well." He is so bad off right now, would taking him off everything be more dangerous than continuing the drug guessing game? OTOH, I think "Suppose he were MY dog?" I had a similar problem (nowhere near as bad) years ago with a dog. She had a cut on her leg. It didn't heal. I did everything the vet told me. It didn't heal. I was luckier than you. I had transferred to a new vet, closer to me. When I couldn't see any improvement, I went back to my original vet, whom I trusted. He told me to take the bandage off so the wound could get air and stop putting stuff on it. Within a week, what had lingered for months was gone! So, yes, it would depend a lot on my opinion of my current vet. I'd ask him what was the worst that could happen to Jake if we stopped everything for a week or two. If I didn't have much confidence in him, I'd go to another vet, give him the history, and ask him the same question. I'm glad you've been pushing your vet. A lot of diagnosis is based on experience, so a vet can miss something when it doesn't fit his previous experience of that particular problem. Keep on with the Internet searches. Let us know how Jake, and you, come out. kjd Posted by KOPCaroline Oct 3, 2010Hey there, Sounds like a complicated problem, I've been pondering on it for a couple days before replying. Based on the regions where lesions are (mucous membrane areas, seemingly) I'd say its a drug reaction or an autoimmune/hormonal problem. Unfortunately, as most people say, a vet who can see Jake in person and get hands on him is your best bet for answers, even if its a slow process. I would discuss the possibility of taking him off meds, especially the Pred; Jake having been on it for so long I'd be surprised if there isnt some resistance to it anyway, taking him off it might offer more signs or recovery, thus helping the diagnostic process. You can always take Jake to a different clinic for a second opinion, especially if its been this long with no improvement from vet number one. There are various creams you can get for open wounds that might at least help his bleeding nose in the short term, quick fix to help ease pain. I'm not sure of brands where you are, I know I've used a fish oil based "ungvita" cream before that healed up open wounds very quickly. Most are vitamin based, so its natural and not just another drug you're adding to the mix. I hope you get solid answers soon, trying to diagnose online is hard, even with pictures. I'm pulling for Jake to get better soon! : ) Posted by MaxHollyNoah Oct 3, 2010Hi Jake, I just wanted to make sure one thing - I am sure you already know that you cannnot stop Prednisone cold turkey - you will have to taper it down. Please get a second opinion and discuss with vets that option before you make any changes. Please keep us posted with Jake's condition.